Thyroid Disorders Community
Fast heart rate with bowel movements (panic attack)
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Fast heart rate with bowel movements (panic attack)

10/2009 I was rushed ems to the hospital with a heart rate of 178 and told I had Grave's, had radiation, now I'm hypo? Well every 28 days my hormones are out of control until MY HEARTS BEATS OUT OF MY CHEST, it calms after a bowel movement but not enough to continue any active I was doing including work which sends me to the emergency room where I am told I am having a panic attack. I have started bisprone MY QUESTION:) Why do I still feel the anixity when I take the Lev daily and my blood work is in normal range the doctor says?
Related Discussions
9 Comments Post a Comment
Blank
Avatar_m_tn
Just because your thyroid test results are in the so-called "normal" ranges does not mean that is adequate for you.  Please post your thyroid related test results and their reference ranges so that members can comment on the adequacy of your testing and treatment.
Blank
Avatar_f_tn
Yes, as gimel suggests, please post your lab results and reference ranges.

Also, have you had a cardio workup?

There's a technique that you can use to lower your heartrate called the Valsalva maneuver.  Essentially, when you "push" during a bowel movement, you are doing the Valsalva.  That's why your HR slows.  The pushing brings pressure onto your vegus nerve, which slows your HR.  Your HR calms because you pushed, not because of the bowel movement.
Blank
1202943_tn?1347844252
That was happening to me over the last year(also had RAI), before I added Cytomel to synthroid.  I would get really overheated, flushed on my neck/chest & had general feeling of anxiety.  My levels were within range, but not where they should be for me.  I bet you have low FT3.  Do you have any other symptoms?
Blank
215461_tn?1331866365
I am having the exact same thing.  I had my thyroid removed 4 months ago.  I was really hyper before that and went to the ER several times for racing heart.  The beta blocker helped out tremendously.  I started on 88 mcg's and was really hypo (felt great though) and they increased my meds first to 112.  That was okay and in 4 months felt horribly hyper again.  Then I was moved to 100.  The same thing happened.  I find out Wednesday what it is now, BUT ever month before my period my heart races just like it did when I was hyper.  I hope this isn't going to be a permanent thing.  I was going to talk to the endo about some how maybe taking less pill one week a month since I KNOW I will go hyper at that time.
Blank
215461_tn?1331866365
Oops, I meant 4 weeks.  It's ever 28 days like you said that I feel HORRIBLE.
Blank
Avatar_f_tn
When you're taking T4, it's really not all that productive to adjust your meds as you suggest on a "one week a month" basis.  T4 levels build in your blood, and it's the combined effect of everything you've taken in the past 4-6 weeks that contributes to how you feel today.  Even if lowering your meds for that week made you feel better before your period, it would also lower your levels for the following weeks, which could have a unwanted cumulative effect.

I've had tachycardia all my life due to a congenital heart defect.  Long before thyroid problems, I always noticed that for a few days before my period I was much more susceptible to episodes of tachycardia, when the reproductive hormones let down..  

Anyway, have you considered asking your doctor about increasing your beta blocker just a little at that time of month rather than decreasing your thyroid meds temporarily?  That might give you relief from your tachycardia while still maintaining nice, even thyroid levels.

Also, my tachycardia has never been so good as since I've been on a stable dose of thyroid meds and gotten my levels where they belong.  The heart seems especially sensitive to CHANGES in thyroid hormone leves...and, apparently, female hormone levels as well.
Blank
215461_tn?1331866365
That is definitely a better suggestion.  I have not messed with my thyroid dosing so I can figure out what I need to be, but it has been so hard sticking on this level with my heart racing and headaches.  I also get this lump in my throat that I only get when hyper (oddly I still get it even without a thyroid). I'm just waiting to see what I am.  I have no idea if I am hypo or hyper (it's been 6 weeks since the last blood test).  I will let you guys know when I get my new results on Wednesday.  I just noticed things are REALLY bad before my period, but that could be because I am not leveled off yet I suppose.  I might even need to decrease again.  I felt great on the 88 even though my TSH was in the 40's.  I kind of wonder if maybe it hadn't fully hit me yet at that level and I might have normalized on the 88.  I think my endo had tested me a little before 4 weeks at that point, and now I am noticing dose changes hit me right after the 4 week mark.  

I guess I was trying to go around increasing the beta blocker because on top of everything else I developed a rare mouth disease called oral lichen planus.  There is no definitive proof on what causes it.  It could be stress, autoimmune, or caused from a beta blocker.  This makes it particularly difficult to diagnose in my case because I developed it during my autoimmune thyroid flare, I was hyper so I was under constant stress, AND I had started on a beta blocker.  I have noticed when I do increase the beta blocker my mouth gets way worse and I get blisters that pop now which makes it hard to eat.  It's terrible.  This whole thing has ruined my body.  I would like to get off the beta blocker to see if this is the cause, BUT I can't deal with the heart racing and I depend on my beta blocker.

I thought maybe decreasing at the right time one week a month might cumulatively hit me during that week if I timed it right, but I suppose that is just wishful thinking lol.  I'm just getting scared because I am 32 and I am working on my PhD, yet I don't know if I'll ever be well enough to work!  When my heart races, I am useless, and now with my mouth, and other symptoms, I just one big mess.  I'm just trying to give it some time once I get on the right dose.  I PRAY everything else will ease off.  I do feel better than when I was hyper, but I still have a long way to go to feel fully functional.
Blank
Avatar_f_tn
I don't know if it would help or not, but have you tried switching to a different beta blocker?  Some people have better experiences with one rather than another.

I do think being on the right dose (and staying there for a while) really helps with heart issues.  As I was increasing, it was really hard for me to believe that I would feel better on a higher dose.  It took quite some time.  I've been on the same dose for about three years now, and I've not had a tachy episode for 18 months.  So, even after finding my dose, it took my heart a while to settle down.

I asked my endo about discontinuing my beta blocker since I've  been episode-free for so long.  He gave me the "why mess with a good thing look?", but he did say I could if I wanted to.  I ultimately agreed with him...I might be able to cut back, but I'm enjoying this too much.

I just ran across this on Mayo Clinic’s website:

“Lichen planus lesions in the esophagus may result in a narrowing of the esophagus or the formation of tightened, ring-like bands in the esophagus that can make swallowing difficult.”

I was wondering if that might be the lump in your throat rather than thyroid.  

I believe you will work again.  It takes a while, but you'll find a balance in your meds.  It will get better for you.  I'll look for your labs on Wednesday.
Blank
215461_tn?1331866365
Oh man, don't scare me about the esophagus thing.  As far as I know, I only have lichen planus in the mouth.  That sounds horrible!!!  I only usually have the swallowing issue when I'm hyper.  They go hand and hand with me.  I'll have to ask my specialist about it though.

I wouldn't mess with it either if you have been well for 18 months.  That sounds lovely. I can't wait for that.  I'm trying to be patient.  It's hard sometimes because you WANT to be well, but there is nothing I can do.  Thanks for the replies and I'll update you soon =).
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Thyroid Answerers
168348_tn?1379360675
Blank
ChitChatNine
Avatar_f_tn
Blank
goolarra
Sisters, OR
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar_m_tn
Blank
gimel
MI
649848_tn?1357751184
Blank
Barb135
FL
1204245_tn?1356904325
Blank
898_1
Long Beach